Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2005, 7:30 PM MDT for Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 7:30 PM MDT (01:30 UTC)
- Expired
- May 15, 2005, 8:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 160130 SVRBOU COC121-160215- /O.NEW.KBOU.SV.W.0064.050516T0130Z-050516T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 730 PM MDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 815 PM MDT * AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTH OF COPE...OR ABOUT 27 MILES SOUTHEAST OF AKRON. THIS STORM WAS MOVING SOUTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COPE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3997 10280 3996 10299 3958 10294 3958 10281 $$ RPK
1 follow-up statement
000 WWUS55 KBOU 160149 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 749 PM MDT SUN MAY 15 2005 COC121-160215- /O.CON.KBOU.SV.W.0064.000000T0000Z-050516T0215Z/ WASHINGTON CO- 749 PM MDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTH OF COPE...OR ABOUT 30 MILES SOUTHEAST OF AKRON...MOVING SOUTH AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COPE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3997 10280 3996 10299 3958 10294 3958 10281 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:15 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 15, 2:15 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 215 PM MDT SUN MAY 15 2005 .SHORT TERM...A WEAK NORTHWESTERLY FLOW WILL BE OVER THE CWFA THIS EVENING. CAPE VALUES THIS AFTN RANGE FROM 1200-1600 J/KG BUT WEAK SHEAR SHOULD KEEP SEVERE POTENTIAL IN CHECK. THERE IS A CONVERGENT LINE THAT APPEARS TO BE DVLPG EAST OF DENVER THIS AFTN. IF ANYTHING SHOULD BECOME SEVERE THAN THIS AREA WILL LIKELY BE THE FOCUS...BUT AS STATED EARLIER THE POTENTIAL OF THIS IS LOW. MDLS SHOW A WEAK DISTURBANCE BRUSHING ACROSS NRN COLORADO AFTER 06Z WITH MAY ALLOW FOR SOME LINGERING MID AND HIGH LVL MSTR TO MOVE OVR THE REGION TNGT. NOT ENOUGH LIFT TO ADD UP TO ANY PCPN. THE UPPER RIDGE IN THE WEST BECOMES MORE OF AN INFLUENCE ON MONDAY AS IT MOVES OVHD AND THE MID LEVELS OF THE ATMOSPHERE BECOME WARMER AND MORE STABLE. IN THE LOWER LEVELS...THE SFC THETA-E RIDGE OVER ERN COLORADO MONDAY MORNING IS PROGGED TO SHIFT EAST OF THE CWFA WITH DRIER LOW LEVEL AIR AND DCRG CAPES IN PLACE BY THE AFTN. FOR THIS REASON...WILL CONFINE ANY POTENTIAL (ISOLD COVERAGE) FOR THUNDERSTORMS TO THE HIGHER TRRN. .LONG TERM...MONDAY NIGHT...SOUTHWESTERLY FLOW ALOFT IS ON THE INCREASE...THEN AN UPPER TROUGH MOVES ACROSS TUESDAY. ITS AXIS IS OVER THE EASTERN BORDER BY TUESDAY EVENING. NORTHWESTERLY FLOW IS THEN PROGGED OVERNIGHT AND WEDNESDAY. A JET MAXIMUM NOSES IN BY 18Z WEDNESDAY AFTERNOON. THE QG VERTICAL VELOCITY FIELDS SHOW UPWARD MOTION MONDAY NIGHT AND TUESDAY THEN DOWNWARD MOTION TUESDAY NIGHT AND WEDNESDAY. IN THE LOWER LEVELS...THE BOUNDARY LAYER FLOW IS SOUTH-SOUTHEASTERLY MONDAY EVENING. AFTER THAT THERE WILL BE LITTLE HELP OVER THE PLAINS FROM THE BOUNDARY LAYER FLOW WITH THE UPPER FEATURE. TUESDAYS LOW LEVEL ARE PROGGED SOUTHWESTERLY WILL A SURFACE TROUGH MOVING THROUGH. AFTER THE UPPER AXIS MOVES EAST ...THE LOW LEVEL FLOW IS NORTHWESTERLY TUESDAY NIGHT AND ALL OF WEDNESDAY. FOR MOISTURE...CROSS SECTIONS SHOW SOME IN THE MID AND UPPER LEVELS MONDAY NIGHT AND TUESDAY. IT DRIES OUT TUESDAY NIGHT AND WEDNESDAY. DEW POINTS FIELDS SHOW THE DRY LINE PUSHING WESTWARD INTO THE STATE MONDAY NIGHT WITH MAYBE SOME LOWER 50S F IN THE FAR EASTERN BORDER. BY TUESDAY AFTERNOON IT PUSHES WELL EAST OF THE FORECAST AREA...AND IT STAYS OUT OF HERE THROUGH WEDNESDAY. A THETA-E AXIS IS RIGHT OVER THE EASTERN BORDER MONDAY NIGHT...BUT THEN IT HEADS EAST AND STAYS AWAY THROUGH WEDNESDAY. THE CROSS SECTIONS SHOW THE BEST POTENTIAL INSTABILITY ON MONDAY EVENING. LAPSE RATES ARE FAIRLY STEEP MONDAY EVENING. THERE IS A STRONG CAP FOR TUESDAY LATE DAY OVER MOST OF THE FORECAST AREA...THE FAR EAST IS STILL PRETTY STEEP. WEDNESDAY...THE CAP IS SMOTHERING. THE ONLY CAPE IS INDICATED ON MONDAY EVENING AND A LITTLE EARLY TUESDAY AFTERNOON... THERE IS NONE WEDNESDAY. THERE IS VERY LIMITED QPF INDICATED MONDAY EVENING...AND TUESDAY AFTERNOON. THATS IT. WILL GO WITH THE APPROPRIATE LOW POPS. THERE IS A PRETTY SIGNIFICANT MOUNTAIN TOP STABLE LAYER INDICATED TUESDAY NIGHT/EARLY WEDNESDAY. THAT WITH THE JET COMING BEHIND THE TROUGH IN NORTHWESTERLY FLOW WILL NEED TO HIT THE WINDS PRETTY GOOD IN THE HIGH FOOTHILLS AND MOUNTAINS DURING THAT TIME. FOR TEMPERATURES...THICKNESS GRIDS SHOW A 3 TO 6 C COOL DOWN FOR HIGHS ON TUESDAY. WEDNESDAY LOOKS QUITE SIMILAR TO TUESDAY. THURSDAY THROUGH SUNDAY THE MEDIUM RANGE MODELS SHOW AN UPPER RIDGE OVER THE FORECAST AREA THURSDAY AND THURSDAY NIGHT. BY FRIDAY...THE RIDGE AXIS IS EAST OF US WITH SOUTHWESTERLY FLOW ALOFT. THIS CONTINUES INTO SATURDAY...THEN AN UPPER TROUGH MOVES ACROSS SATURDAY NIGHT INTO SUNDAY. THE GFS SHOWS PRETTY DECENT UPSLOPE FLOW FOR THURSDAY AND THURSDAY EVENING. MOISTURE WISE...ITS PRETTY DRY THURSDAY...JUST A BIT OF MOISTURE IN THE MOUNTAINS FRIDAY. BY THE WEEKEND THERE IS MORE MOISTURE WITH THE TROUGH. && .BOU...NONE. && /NCOOPER/KOOPMEINERS
Hazardous weather outlook, May 15, 10:30 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1030 AM MDT SUN MAY 15 2005 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1030 AM MDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND THEN SPREAD EAST ACROSS THE PLAINS THROUGH THIS EVENING. ANOTHER LINE OF CONVERGENCE WILL DEVELOP EAST OF THE DENVER AREA THIS AFTERNOON. ENOUGH MOISTURE AND INSTABILITY MAY BE PRESENT FOR ONE OR TWO STORMS TO REACH SEVERE LEVELS. THE MAIN THREAT WOULD BE HAIL UP TO 1 INCH IN DIAMETER. WIND SHEAR IN THE ATMOSPHERE IS RELATIVELY WEAK SO ANY SEVERE STORMS ARE EXPECTED TO BE BRIEF. DAYTIME HEATING COMBINED WITH INCREASING LOW LEVEL MOISTURE WILL PRODUCE THE AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/KOOPMEINERS
In the hours before
Local storm report, May 15, 5:50 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 5 SW LIMON 39.21N 103.75W
05/15/2005 1.00 INCH ELBERT CO TRAINED SPOTTER
&&
RAYLocal storm report, May 15, 7:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
704 PM MDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 5 SW LIMON 39.21N 103.75W
05/15/2005 1.00 INCH ELBERT CO TRAINED SPOTTER
0702 PM HAIL 13 E ELBA 39.93N 102.93W
05/15/2005 0.75 INCH WASHINGTON CO TRAINED SPOTTER
&&
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.